Anticonvulsant Potiga Discontinued in June 2017

June 15, 2017
Veronica Hackethal, MD

The anticonvulsant known as Potiga (ezogabine) in the US and as Trobalt (retigabine) in Europe will be discontinued by the manufacturer at the end of June. Details here.

Glaxosmithkline has announced that it will withdraw its anticonvulsant from all markets by the end of this month.1 The medication is known as Trobalt (retigabine) in Europe and as Potiga (ezogabine) in the US.

The company is advising that all patients should withdraw from Potiga by the end of June 2017, and that clinicians should seek alternatives as soon as possible. Patients can be withdrawn using gradual dose reductions over 3 weeks, as directed by current prescribing information. No new patients should initiate treatment, and those who are still on the medication should continue to receive safety monitoring.

Potiga works as a potassium channel opener. It is indicated as adjunctive therapy in patients 18 years and older with drug-resistant partial onset seizures with or without generalization, and who have not had adequate response to or have not tolerated other drugs. The medication is available in 50 mg, 100 mg, 200 mg, 300 mg, and 400 mg tablets.

The company has stated the withdrawal is for commercial reasons, due to very limited use and declining numbers of patients initiating therapy on the drug. 

However, in 2013 the US FDA issued a safety communication and placed a black boxed warning on the drug label, related to risks of retinal abnormalities, potential vision loss, and blue discoloration of the skin, nail, mucous membrane, and white-of-the-eye. Whether these changes were reversible was unknown at that time. The FDA also advised all patients taking the medication to have baseline eye exams, followed by periodic eye exams every 6 months.2

The FDA later revised its warning in October 2015.3 Based on its review of additional safety reports, the FDA decided that the retinal pigment changes associated with the drug did not appear to affect vision, and that the skin discoloration appeared to be cosmetic, without serious side effects. However, at that time the FDA required GSK to do a long-term observational study to provide further information on the medication’s safety, and whether retinal pigment changes associated with its use cause vision loss or other long-term effects.     

Potiga can also cause urinary retention. Close monitoring is required in patients with benign prostatic hypertrophy, or cognitive impairment, and also in patients taking anticholinergic medications. Other adverse effects may include QT prolongation; dizziness; somnolence; fatigue; and neuropsychiatric symptoms, including confusion, psychotic symptoms, and hallucinations. The drug can also inhibit digoxin clearance, and additional monitoring of digoxin levels may be necessary.4

Disclosures:

1. Glaxosmithkline. Advance Notification of Trobalt Discontinuation. Accessed June 14 2017 at: http://www.ilae.org/Visitors/News/documents/GSK_Retigabine_market_withdrawal.pdf

2. US Food and Drug Administration. FDA Drug Safety Communication: Anti-seizure drug Potiga (ezogabine) linked to retinal abnormalities and blue skin discoloration. Accessed June 14 2017 at:  https://www.fda.gov/Drugs/DrugSafety/ucm349538.htm

3. US Food and Drug Administration. FDA Drug Safety Communication: FDA determines 2013 labeling adequate to manage risk of retinal abnormalities, potential vision loss, and skin discoloration with anti-seizure drug Potiga (ezogabine); requires additional study. Accessed June 14 23017 at: https://www.fda.gov/Drugs/DrugSafety/ucm451166.htm

4. Clark S, Antell A, Kaufman K. New antiepileptic medication linked to blue discoloration of the skin and eyesTherapeutic Advances in Drug Safety. 2015;6(1):15-19. doi:10.1177/2042098614560736.